Alert archive / Arkansas / Wind Advisories in 2013

Wind Advisory 10, NWS Memphis, TN

October 31, 20134 states

NWS Memphis, TN issued this wind advisory at Oct 31, 2013, 9:21 AM CDT for 4 states. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2013, 9:21 AM CDT (14:21 UTC)
Expired
Oct 31, 2013, 5:31 PM CDT
In force
8 hr
Issued by
NWS Memphis, TN
All 27 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWUS74 KMEG 311421
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
921 AM CDT THU OCT 31 2013

...STRONG GRADIENT WINDS EXPECTED TODAY ACROSS EAST ARKANSAS...THE
MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE...AND NORTHWEST MISSISSIPPI...


ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-312230-
/O.NEW.KMEG.WI.Y.0010.131031T1421Z-131101T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
DYER-LAUDERDALE-TIPTON-SHELBY-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...DYERSBURG...
COVINGTON...BARTLETT...GERMANTOWN...COLLIERVILLE...MEMPHIS...
MILLINGTON
921 AM CDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS...20 TO 30 MPH WITH GUSTS TO 40 MPH

* TIMING...THROUGH 7 PM CDT

* IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...AS THEY
MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 25 TO 39 MPH ARE
EXPECTED...OR GUSTS WILL RANGE BETWEEN 40 AND 57 MPH. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KRM
1 follow-up statement
343 
WWUS74 KMEG 312231
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT THU OCT 31 2013

...WIND ADVISORY HAS BEEN CANCELLED...

.ALTHOUGH WINDS WILL BE OCCASIONALLY GUSTY THROUGH SUNSET...WIND
SPEEDS ACROSS THE MIDSOUTH WILL PREVAIL BELOW WIND ADVISORY
CRITERIA FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-312345-
/O.CAN.KMEG.WI.Y.0010.000000T0000Z-131101T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
DYER-LAUDERDALE-TIPTON-SHELBY-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...DYERSBURG...
COVINGTON...BARTLETT...GERMANTOWN...COLLIERVILLE...MEMPHIS...
MILLINGTON
531 PM CDT THU OCT 31 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH WINDS WILL BE OCCASIONALLY GUSTY... WIND SPEEDS ACROSS THE
MIDSOUTH WILL PREVAIL BELOW ADVISORY CRITERIA FOR THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Oct 31, 6:13 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 31, 6:13 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
613 AM CDT THU OCT 31 2013

.UPDATE...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 401 AM CDT THU OCT 31 2013/

RAIN SHIELD IN ADVANCE OF NEXT STORM HAS ARRIVED INTO THE
MIDSOUTH. LATEST RADAR IMAGERY WAS SHOWING POCKETS OF MODERATE
INTENSITY ACROSS THE SOUTHWEST DELTA COUNTIES. MOVEMENT OF
ACTIVITY IS TO THE NORTHEAST AT 45 MPH. TEMPERATURES AS OF 3 AM
WERE HOLDING IN THE 60S AREA WIDE...WITH SOUTHERLY WINDS JUST NOW
BEGINNING TO GUST TO NEAR 25 MPH IN THE DELTA.

INITIALIZATION OF THE 00Z MODELS HAS BEEN QUITE ACCURATE IN
REGARDS TO THE LOCATION OF THE LOW CENTER IN SOUTHEAST
COLORADO...AND THE WARM-AIR CONVEYOR BELT OF DEEPER SUBTROPICAL
MOISTURE RUNNING FROM EAST TEXAS TO THE MIDSOUTH. IN ADDITION
THE DEVELOPMENT OF A SECOND PLUME OF MOISTURE/RAINFALL IS CO-
LOCATED WITH THE COLD FRONT AND SURFACE LOW IN KANSAS AND CENTRAL
OKLAHOMA WHERE THERE WAS EARLIER PLENTY OF LIGHTNING ACTIVITY.
IN BETWEEN THESE REGIONS LIES A SEMI-DRY AIRMASS WHERE VERY
LITTLE RAINFALL IS OCCURRING.

HEAVY RAINFALL OF UPWARDS OF 4 INCHES WILL BE THE MAIN WEATHER
STORY TODAY...ESPECIALLY TO THE SOUTH OF INTERSTATE FORTY. HAVE
OPTED THOUGH TO NOT ISSUE A FLASH FLOOD WATCH...AS SIX HOUR FLASH
FLOOD GUIDANCE INDICATES 3.5 TO 5 INCHES ARE NEEDED. SO FLASH
FLOODING IF IT OCCURS WILL BE MORE LOCALIZED. STILL NERVOUS ABOUT
THE SEVERE THUNDERSTORM COVERAGE AND THE THREAT FOR A TORNADO
LATER IN THE DAY. THE AFOREMENTIONED DRY ZONE CURRENTLY RUNNING FROM
NORTH CENTRAL TEXAS TO NORTHWEST ARKANSAS WILL SHIFT EAST TO THE
MIDSOUTH AND LOWER OHIO VALLEY THIS AFTERNOON AND EVENING...WITH
FURTHER DRYING AS A STRONG MID LEVEL JET OF 90 KTS ROUNDS THE
STORM BASE. INDICATION OF THIS JET IS ALREADY SEEN ON WATER VAPOR
OVER SE NEW MEXICO AND W TEXAS. THIS ENERGY MAY SPREAD OVER THE
WARM SECTOR JUST ENOUGH FOR SURFACE BASED STORMS TO FORM AHEAD OF
THE COLD FRONT IN OUR NORTHERN COUNTIES BY MID AFTERNOON...WITH A
DAMAGING WIND AND WEAK TORNADO THREAT. CAPE VALUES APPEAR
HIGHEST...(NAM SHOWING THE MOST WITH 800 J/KG)...OVER NORTHEAST
ARKANSAS AND THE BOOTHEEL OF MISSOURI AROUND 31/21Z WITH HELICITY
VALUES APPROACHING 600 M^2/S^2. THIS REGION WOULD THEN SPREAD INTO
NORTHWEST TENNESSEE BY 01/00Z. STILL UNCERTAINTY STILL EXITS WITH
THESE STORMS ON A MESOSCALE DEVELOPING...AND THE MODELS MAY BE TO
BROAD IN CAPTURING IT. DAY CREW WILL HAVE TO MONITOR THE HRRR
MODEL TO SEE IF IT DOES UNFOLD. ANY STORMS THAT DO FORM WILL BE
LOW TOPPED...LIKELY ROTATING AND/OR BOWING OUT...AND FAST
MOVING...WITH SPEEDS IN EXCESS OF 50 MPH MAKING IT DIFFICULT FOR
GOOD RADAR SAMPLING.

THE COLD FRONT WILL PUSH THROUGH THE EASTERN COUNTIES BY MIDNIGHT
WITH RAIN COMING TO AN END AND SKIES CLEARING. A DRIER AND COOLER
MODIFIED PACIFIC AIRMASS WILL FILTER INTO THE MIDSOUTH ON FRIDAY
WITH HIGHS NEAR AVERAGE. A SECOND UPPER TROUGH AXIS AND
ASSOCIATED POLAR CANADIAN COLD FRONT WILL MOVE THROUGH THE
MIDSOUTH LATE FRIDAY NIGHT...LIKELY DRY. THIS WILL PROVIDE A
TEMPERATURE DROP OF FIVE TO TEN DEGREE FOR HIGHS ON SATURDAY AND
SUNDAY. BREEZY NORTHWEST WINDS ON SATURDAY WILL SLOWLY VEER EAST.
FROSTY CONDITIONS MAY BE SEEN ACROSS THE EAST SUNDAY MORNING.

BEGINNING SUNDAY NIGHT THE UPPER LEVEL FLOW WILL TURN BACK TOWARDS
THE SOUTHWEST AS A TROUGH DIGS INTO THE ROCKIES. THIS FEATURE WILL
IN TURN BUILD THE DOWNSTREAM RIDGE OVER THE EASTERN U.S. FOR NOW HAVE
REDUCED RAIN CHANCES OVER THE MIDSOUTH STARTING MONDAY THROUGH
TUESDAY NIGHT AS THE GFS AND ECMWF KEEP OUR AREA JUST EAST OF THE
MOIST AXIS. INDICATIONS ARE THAT LATER NEXT WEEK A STEADY PROGRESSION
IN THE UPPER FLOW WILL SHIFT THIS SWATH OF PRECIPITATION THROUGH
OUR AREA. TEMPERATURES THROUGH THIS PERIOD WILL WARM BACK TO
SLIGHTLY ABOVE NORMAL.

JAB

&&

.AVIATION...

12Z TAF CYCLE (31/12Z-01/12Z)

WIDESPREAD IFR TO LIFR CONDITIONS IN RAIN WILL OCCUR TODAY INTO THIS
EVENING ACROSS THE MIDSOUTH AHEAD OF A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT. CONFIDENCE OF TSRA IS LOW
BUT DID INCLUDE AT KTUP BETWEEN 31/16Z-01/02Z. SOUTHERLY WINDS
BECOMING STRONG AND GUSTY TODAY.

THE COLD FRONT WILL PUSH THROUGH THE MIDSOUTH TONIGHT WITH SKIES
CLEARING BEHIND THE FRONT. WINDS BECOMING WESTERLY AND GRADUALLY
DIMINISHING.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  53  72  49 / 100  20   0   0
MKL  73  50  71  44 / 100  30   0   0
JBR  74  51  70  45 / 100  10   0   0
TUP  75  53  73  47 / 100  80   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 31, 3:05 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT THU OCT 31 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MIDSOUTH
TODAY. THE MAIN THREATS WILL BE HEAVY RAINFALL AND STRONG OR
DAMAGING WINDS. THE BEST THREAT FOR LOCALIZED FLOODING WILL BE TO
THE SOUTH OF INTERSTATE FORTY. IN ADDITION...AN ISOLATED BRIEF
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JAB

Nearby

Wind Advisories in Arkansas, 2013Wind Advisories in Mississippi, 2013Wind Advisories in Tennessee, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.